Jump to content
flightmedic608

Scenario # 2, Can't turn my head

Recommended Posts

Hello all here is weekly case #2. Hint - this weeks case will require some appropriate questions and investigation.

On a separate note, there is not a possibility to obtain CEUs for case reviews without gaining approval number from every state.

Case Presentation: 16 y/o female and her classmate leave school and drive to her house. During drive home, the patient states that she is starting to feel nauseous. Once arriving home the patient tells her friend that she has to use the bathroom for increased nausea and to see if her mom has any medication for nausea. Approximately 10 minutes she emerges from the bathroom stating she vomited once and had found some medication that she thinks is for nausea. About 25 minutes while doing homework the patients friend notices that the she does not seem to be acting correct, she appears as though her head is turned left and slightly upward, eyes midline to left deviation, her tongue appears to be continously darting in and out of her mouth and licking the top lip. She gets scared and calls 911....you arrive to find the below patient.

Initial presentation: Awake sitting on sofa, slightly drooling from mouth. Head slightly flexed to left with an upward tilt. Neck muscles seem to be slightly protruded. PEARL, midline to left upward deviation. Upper extremities slightly flexed medial. When asked what her complaint is, the patient with some extertion states, (slightly slurred) that she cannot turn her head.

Initial Vitals: HR 122, BP 104/78 RR 22 SpO2 100% PMH: None Allg: Unknown

Disucssion points: What information do you feel you need, what differential diagnosis do you suspect , treatment thoughts, transport thoughts

Edited by flightmedic608

Share this post


Link to post
Share on other sites

What medication was it that she took? I strongly suspect a phenothiazine-induced dystonic reaction, but differentials I would consider would include infection, due to her hx of nausea. Treatment would be diphenhydramine, 25-50mg, IM or IV. Transport, yes.

Share this post


Link to post
Share on other sites

Great clinical case flight medic. Congrats once again.

First I would suspect meningitis, encephalitis or drug toxicity. Therefore ASC including face mask would be appropriate.

Hx. Is she taking any other medications antidepressants or antipsychotics?

Has she had her meningococcal vaccine?

What was her oral intake for the last 24 hours?

Was she in class at school or did she skip?

Have any of her classmates missed school on medical leave?

Has she recently been camping?

When I flex her neck towards her sternum is there any severe pain or movement in her lower extremities (Brudzinski’s sign)?

If I raise her leg 90 degrees and attempt to straighten her knee, is movement limited by stiffness in the hamstring (Kernig’s sign)?

If these signs are negative I would secure the airway, start an IV and prepare for a high priority transport. How far is it to a Trauma One Hospital?

EDIT: Advise receiving facility of suspected Meningitis Patient so they can advise the Health Dept.

Edited by DFIB

Share this post


Link to post
Share on other sites

I suspect she took Metaclopramide for nausea?

Seems like dystonia, although could be partial complex seizure.

Just before we treat, can I get BGL, and EtCo2?

Edit: forgot to ask for temp

Edited by mobey
  • Like 1

Share this post


Link to post
Share on other sites

I am thinking a dystonic reaction; particularly if she took metaclopramide, since its use was stopped here I forgot that it could cause such symps

If its not that then we should just amputate at the neck with a rusty saw and cauterise the wound in boiling oil, old school medicine was so much simpler!

Share this post


Link to post
Share on other sites

Hello al;, I am glad that was such a straight forward and simple scenario. In further investigation, you would find that the patient has indeed taken some Prochlorperazine that her mother had in the cabinet. I hope that I was acurately able to describe the symptoms of a dystonic reaction. And although the preferred treatment would be Cogentin utilizing Benadryl in the pre-hospital may be effective. Besides the medication I have listed above, what other medication(s) are out there that may have this effect on a patient? Also what does EPS stand for? Next week I will attempt to put forth another interestng case.

Share this post


Link to post
Share on other sites

Thinking of Haloperidol off the top of my head

Edited by HellsBells

Share this post


Link to post
Share on other sites

Extra Pyramidial Symptoms

Usually it's the teenager who decides to take a bunch of grandma's pills, doesn't know what she is taking, but she grabs a bottle or two, takes a coupel out of each bottle to get back at Joey her boyfriend, they call 911, by the time I get there, they are freaking out because her tongue keeps popping out, her eyes are bugging out and her neck won't turn.

I do a full exam, call medical control, ask for a trial of benadryl, take her to the hospital, give her the benadryl enroute, and the symptoms clear up, but many times it takes a couple more rounds of banadryl in order to get her through the worst of the overdose.

What I've found in the few overdoses like these is that these are sufficiently able to freak the shit out of these drama queens that they won't do something like this again.

These overdoses are very scary to all involved as the symptoms are freakish as well as terrifying to the one having them happen to them. One haldol can do it, one metoclopromide as well.

If the overdose or medication ingestion is accidental, this is also enough to keep them from probably never taking a medication that doesn't belong to them or prescribed to them again. It's a great teaching tool for that particular person. Sometimes not though.

I can tell you that once you see your first Dystonic reaction, you will more than likely be able to recognize it again and again in the future.

good case Flight.

Share this post


Link to post
Share on other sites

I do a full exam, call medical control, ask for a trial of benadryl, and use my own clinical judgement to trial diphenhydramine...

Fixed that for you :D

(Yes, I am taking the piss)

Share this post


Link to post
Share on other sites

Unfortunately, in the service I used to work for, we weren't in utopia Kiwi. You have to remember that. Remember, we just stupid ole paramedics who if there ain't a protocol or a directive written for it, then we can't do it don't ya know.

But the doc aint gonna deny it because he knows I'm right to ask for it.

I'm just getting his permission to give it. I've alreadry got it drawn up and ready to give. I just got to get his permission since I don't specifically have da standin orders for it.

Now if I wus to be that proactive type medic, I'd write a dystonic reaction standing order protocol and have it approved in 20 minutes and get it put on the ambulance and then I wouldn't have to call him. But I'm too lazy and i just wanna go back to watchin my television shows in between my calls.

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...